U.S. doctors online nowAsk doctors free
NY
A 26-year-old member asked:

my upper eyelids have been swollen for 24 hours and benadryl (diphenhydramine) doesn't seem to be helping. it started with the left and now the right is equally swollen?

2 doctor answers8 doctors weighed in
Dr. Paul Cohen
Family Medicine 28 years experience
Seek your doctor: Swelling of one eye is problematic enough; but when it spreads to the other eye you should call your doctor and have him/her examine your. The causes can be multiple but best not to delay diagnosis and treatment as we only get one pair of eyes!
Dr. Andrew Shatz
Ophthalmology 26 years experience
See your eye doctor: Swollen eyelids are never normal. Allergic swelling should decrease with benadryl, (diphenhydramine) so this may have a different origin, or require different forms of medication. See an eye doctor soon; they can rapidly diagnose the condition and start you on the right treatment regimen.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 35-year-old member asked:

How quickly does Benadryl (diphenhydramine) start to work?

2 doctor answers3 doctors weighed in
Dr. Giana Nicoara
Allergy and Immunology 28 years experience
About 30 minutes: Lasts in the body for about 4-6 hours and then it needs to be redosed.
CA
A 36-year-old member asked:

How much Benadryl (diphenhydramine) is considered too much?

2 doctor answers4 doctors weighed in
Dr. Steven Machtinger
Allergy and Immunology 44 years experience
1 mg per 2 pounds: For children the correct dose is 1 mg/kg ( a kilogram is 2.2 pounds) every six hours as needed. Adults usually take 25-50 mg per dose. If you or your child need more than that you should consult your physician for advice. There are other drugs that are equally effective but cause less or no sedation and have fewer side-effects than Diphenhydramine (benadryl).
A 31-year-old member asked:

Are there long-term consequences to taking Benadryl (diphenhydramine) regularly?

2 doctor answers4 doctors weighed in
Dr. Steven Machtinger
Allergy and Immunology 44 years experience
No: When taken at recommended doses there are no cumulative adverse effects from the long-term use of Diphenhydramine (benadryl) or any other commonly used antihistamine.
CA
A 33-year-old member asked:

Is frequent Benadryl (diphenhydramine) usage dangerous?

2 doctor answers4 doctors weighed in
Dr. Michael P Vaughn
Allergy and Immunology 34 years experience
No: There is a common misconception that frequent use of antihistamines leads to tolerance and eventual lack of effectiveness. This is untrue. Frequent use of decongestants that can lead to tachyphylaxis (lack of effect after several consecututive days of use) but there is no real justification for changing back and forth from Allegra to Claritin (loratadine) or to zyrtec. Typically if one works poorly, all will.
A 22-year-old female asked:

Is it safe to take benadrill while pregnaunt?

3 doctor answers6 doctors weighed in
Dr. Gaston Moran Celayes
Dr. Gaston Moran Celayesanswered
Internal Medicine 26 years experience
Yes: Fda classify the drug as class b. Medications in this category can be used safely. Avoid to use it in big doses, specially in third trimester.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 23, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.